Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 141, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 28, 2025, 9:52 PM CDT for 4 counties in Minnesota. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2025, 9:52 PM CDT (02:52 UTC)
- Expired
- Jul 28, 2025, 10:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dakota County, MN, Le Sueur County, MN, Rice County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:55 PM CDT | TSTM WND DMG | 1 Sw Belle Plaine, MN | Report of downed maple tree in backyard. |
| Jul 28, 9:56 PM CDT | TSTM WND DMG | 1 Se Belle Plaine, MN | Large tree snapped in Belle Plaine. Photo report via X. Time estimated radar. |
| Jul 28, 10:10 PM CDT | TSTM WND DMG | Montgomery, MN | Large healthy pine tree snapped about 15 feet above ground, with its top resting on a house. This was near the intersection of 3rd Street NE and Linden Avenue. Large limbs snapped nearby. Time estimated based on radar. |
| Jul 28, 10:12 PM CDT | TSTM WND DMG | Montgomery, MN | Report of multiple trees down near the high school in Montgomery. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 6:31 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1118 J/kg
- Mixed-layer CIN
- -280 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
964
WUUS53 KMPX 290252
SVRMPX
MNC037-079-131-139-290345-
/O.NEW.KMPX.SV.W.0141.250729T0252Z-250729T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
952 PM CDT Mon Jul 28 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Dakota County in east central Minnesota...
Southwestern Scott County in east central Minnesota...
Northeastern Le Sueur County in south central Minnesota...
Northwestern Rice County in south central Minnesota...
* Until 1045 PM CDT.
* At 952 PM CDT, a severe thunderstorm was located 7 miles south of
Belle Plaine, or 26 miles north of Mankato, moving east at 35 mph.
HAZARD...60 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Northfield, New Prague, Belle Plaine, Jordan, Lonsdale,
Montgomery, Webster, Dundas, Bridgewater, Heidelberg, Veseli, Mn
Valley State Rec Area, Minnesota Valley State Recreation Area and
St Thomas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4460 9387 4461 9385 4462 9386 4462 9384
4463 9384 4461 9383 4463 9380 4463 9376
4464 9377 4464 9376 4465 9372 4467 9371
4468 9367 4455 9361 4454 9320 4439 9317
4442 9386
TIME...MOT...LOC 0252Z 268DEG 28KT 4451 9379
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NDC1 follow-up statement
672
WWUS53 KMPX 290259
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
959 PM CDT Mon Jul 28 2025
MNC037-079-131-139-290345-
/O.CON.KMPX.SV.W.0141.000000T0000Z-250729T0345Z/
Dakota MN-Le Sueur MN-Rice MN-Scott MN-
959 PM CDT Mon Jul 28 2025
...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN DAKOTA, SOUTHWESTERN SCOTT, NORTHEASTERN LE SUEUR
AND NORTHWESTERN RICE COUNTIES...
At 959 PM CDT, a severe thunderstorm was located 8 miles south of
Belle Plaine, or 26 miles northwest of Faribault, moving east at 35
mph.
HAZARD...70 mph wind gusts and small hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Northfield, New Prague, Belle Plaine, Jordan, Lonsdale,
Montgomery, Webster, Dundas, Bridgewater, Heidelberg, Veseli, Mn
Valley State Rec Area, Minnesota Valley State Recreation Area and
St Thomas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors should move to shelter inside a well-built structure
and stay away from windows. This storm is capable of producing
widespread damaging winds.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4460 9387 4461 9385 4462 9386 4462 9384
4463 9384 4461 9383 4463 9380 4463 9376
4464 9377 4464 9376 4465 9372 4467 9371
4468 9367 4455 9361 4454 9320 4439 9317
4442 9386
TIME...MOT...LOC 0252Z 268DEG 28KT 4451 9379
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
NDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 7:08 PM CDT, 2 hours 44 minutes earlier. Its key messages:
- Key Messages:
- Strong to severe storms are expected this evening, with the greatest risk being damaging winds in excess of 75mph. The most favorable location for the strongest winds will be from west-central to south-central MN.
- Hot and humid conditions this afternoon will continue until storms move through this evening and overnight. Cooler temperatures are expected for the rest of this week.
- Our pattern finally shifts towards quieter weather this week, after a final chance for isolated showers and storms on Tuesday.
Area forecast discussion, Jul 28, 7:08 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 708 PM CDT Mon Jul 28 2025 .KEY MESSAGES... Key Messages: - Strong to severe storms are expected this evening, with the greatest risk being damaging winds in excess of 75mph. The most favorable location for the strongest winds will be from west-central to south-central MN. - Hot and humid conditions this afternoon will continue until storms move through this evening and overnight. Cooler temperatures are expected for the rest of this week. - Our pattern finally shifts towards quieter weather this week, after a final chance for isolated showers and storms on Tuesday. && .DISCUSSION... Issued at 211 PM CDT Mon Jul 28 2025 The convection that we were keeping an eye on over North Dakota has decayed into little more than showers as of 1830z, with our focus redirected towards agitated cumulus showing up on satellite imagery over south-central South Dakota. This cluster of developing clouds is the onset of the convective development expected to eventually become a line of strong thunderstorms moving into our coverage area later this evening, as it collides with an outflow boundary moving southeast from decaying storms in Montana that should result in convective initiation to a larger degree. The most recent CAM guidance shows this interaction bubbling over eastern South Dakota between 21-23z, moving eastwards into Minnesota by 00z as it enters the better convective environment with better instability and slightly better shear. The surface warm front currently located across southwestern MN is expected to stall and remain in place until the surface low pushes through later this evening, and will serve as the main gradient along which storms are expected to propagate as storms tend to try and follow gradients of instability. Multiple CAMs continue to show convection taking on a linear shape and bowing out, with the potential to produce wind gusts in excess of 70-75mph, with the location of the strongest gusts still the main question. Right now, the guidance continues to favor a trajectory that follows the Minnesota River Valley where the instability gradient is sharpest, however there are still a lower percentage of CAMs that continue to produce a line of storms over the Twin Cities by 8-10pm. Forecast soundings show a healthy 2500-3500 J/KG SB and MLCAPE alongside effective shear of 55+kts, alongside DCAPE of 1000- 1500 J/KG which is significantly higher than every other event we have seen this summer so far. Low level lapse rates remain poor due to lower-mid level capping from 850-700mb, especially from the 18z ABR special balloon sounding which showed MUCIN of over -350, showing an extremely strong cap in place. The Derecho Composite, which relies on variables such as MUCAPE, MUCIN, 0-6km Shear, and the 0-6km mean wind shows a relatively high value of 2-4 across South Dakota and Minnesota. Put all of this together, and we still have an environment that is highly conducive for thunderstorm development which would favor a linear mode with damaging wind gusts being the main concern, with convective initiation being the main question although that will more than likely be solved as the outflow boundary continues pushing through SoDak. There is still not a single consensus model solution, nor will there likely be one given the environment. The most likely outcome still appears to be a line of storms moving into west-central Minnesota around 00-01z, progressing quickly towards the east-southeast and reaching a line from Mankato to the Twin Cities between 02-03z before moving out of the area by 03-04z. The word Derecho has been used in the lead-up to this event, and it still seems applicable given the potential of the strongest wind gusts, however the entire line is not expected to see Derecho level winds. In a linear setup, it is almost always the bowing segment which produces the strongest winds while the northern side of the line becomes cold-pool dominant with weaker (but still possibly severe level 60mph+) winds. The position of the bow is not going to be known until it actually begins to appear given our lack of active thunderstorms upstream, so we are still in a holding pattern to track where the strongest gusts will be. Just given the position of the warm front, it would be expected that the strongest portion of the line would follow the Minnesota River into south-central MN and northern IA, however there is still a less likely but still possible outcome that it trends closer to the Twin Cities. The entire event will occur within a 2-3 hour window for our local office given the expected progression of the line as it quickly moves out of the area, with the surface low and cold front expected shortly afterwards. One thing that has yet to be mentioned but is relevant given the widespread rainfall on Sunday is the potential for torrential rainfall as the line moves through, with rates in excess of 2+ inches per hour possible. Thankfully the line looks to move fast enough such that the main risk for flash flooding will be in areas of western Minnesota that saw the most significant rainfall yesterday as opposed to a more widespread threat. This discussion is long enough already, so lets wrap up the next 6 days in short order. Another chance for isolated showers and weak storms will be present on Tuesday as we transition towards a ridge building into the northern plains by Wednesday. The risk for severe storms is pretty low but non-zero over southern MN, generally under a 5% risk for winds/hail. As the ridge builds over the area Wednesday and persists through Friday, we expect some of the best weather days we have seen this summer with abundant sunshine and temperatures in the 70s with the only cloud cover being fair weather afternoon cumulus. This stretch will continue into the weekend before the ridge and surface high pressure slide eastwards, with small chances for showers returning by Sunday. && && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 705 PM CDT Mon Jul 28 2025 Main concern late this evening into the overnight is for a line of strong to severe thunderstorms to impact the MN TAF sites, with a little lower confidence on the storms reaching east of the Twin Cities Metro into WI. The strongest segments of the line will likely produce 45-50+ kt winds with the highest confidence for these impacts to the southwest of the Twin Cities. There is still some uncertainty on the exact timing of the main line of storms, but only made minor adjustments to the TEMPOs. Scattered showers and isolated storms remain possible after the initial round of organized storms moves through and have mentioned thunder for the late night period in PROB30s due to lower confidence. Once the rain ends, a period of MVFR ceilings is possible through late Tuesday morning with clearing for the afternoon. Winds will stay below 10 kts outside of the storms and will generally be out of the north on Tuesday. KMSP...Convective initiation has occurred over the Dakotas this afternoon, and continue to grow upscale as they progress eastward. We are expecting the storms to turn S/SE across southwest and south- central MN, riding along the axis of instability. The most likely timing for the line to move through is between 3-5z, based on the current speed and evolution. The best environment remains south of MSP for the strongest winds associated with the line of convection, closer to Mankato and south. That said, we could still be looking at wind gusts up to 65 mph should an organized storm track over KMSP. After the line moves through, the threat for severe winds will quickly decrease, however showers and isolated storms could continue for a few hours into the early morning. /OUTLOOK FOR KMSP/ WED...VFR. Wind NE 5-10 kts. THU...VFR. Wind E 5-10kts. FRI...VFR. Wind SE 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...TDH AVIATION...BED/WFO Quad Cities
Hazardous weather outlook, Jul 28, 3:07 PM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 307 PM CDT Mon Jul 28 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 292015- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 307 PM CDT Mon Jul 28 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Strong to severe storms are expected this evening into the overnight hours, with the greatest risk being damaging winds in excess of 75mph. The most favorable location for the strongest winds will be from west- central to south-central MN. Flooding is also a concern given recent heavy rainfall with more expected overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Special weather statement, Jul 28, 9:30 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
930 PM CDT Mon Jul 28 2025
MNC003-037-053-123-163-290430-
Hennepin-Dakota-Anoka-Washington-Ramsey-
930 PM CDT Mon Jul 28 2025
...URBAN FLOODING EXPECTED...
Thunderstorms with heavy rain will cause minor flooding in the
following counties...
Hennepin...Dakota...Anoka...Washington...Ramsey...
* Until 1130 PM CDT.
* At 930 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban flooding in the area.
* Some locations that will experience minor flooding include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Coon Rapids, Eden Prairie, Burnsville, and
Blaine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4480 9292 4479 9338 4481 9343 4481 9352
4489 9352 4490 9355 4506 9354 4507 9353
4517 9352 4517 9292
CTGLocal storm report, Jul 28, 9:31 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
931 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM Tstm Wnd Gst 2 WSW Plato 44.76N 94.08W
07/28/2025 M59 MPH McLeod MN AWOS
Glencoe Airport.
&&
tdkLocal storm report, Jul 28, 9:39 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
939 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM Tstm Wnd Dmg Winsted 44.96N 94.05W
07/28/2025 McLeod MN Trained Spotter
Tree down on house. Time estimated based on
radar.
&&
tdkLocal storm report, Jul 28, 9:45 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
945 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Tstm Wnd Dmg 1 W Dellwood 45.10N 93.00W
07/28/2025 Ramsey MN Amateur Radio
Two trees down on the north side of White
Bear Lake.
&&
tdkLocal storm report, Jul 28, 9:48 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
948 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM Tstm Wnd Dmg Mayer 44.89N 93.88W
07/28/2025 Carver MN Trained Spotter
12 inch diameter tree snapped at the base.
&&
SPDLocal storm report, Jul 28, 9:49 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
949 PM CDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM Tstm Wnd Dmg 1 WSW Elk River 45.31N 93.59W
07/28/2025 Sherburne MN Amateur Radio
Ten inch tree broken.
&&
tdkThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:13 PM CDT | Special Weather Statement | MPX | Pope | 32 min |
| Jul 28, 7:15 PM CDT | Flash Flood Warning | MPX | Stevens | 103 min |
| Jul 28, 7:23 PM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 25 min |
| Jul 28, 7:39 PM CDT | Special Weather Statement | MPX | Pope, Stearns | 36 min |
| Jul 28, 8:09 PM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Yellow Medicine | 21 min |
| Jul 28, 8:10 PM CDT | Special Weather Statement | MPX | Stearns | 35 min |
| Jul 28, 8:28 PM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker, Renville | 32 min |
| Jul 28, 8:42 PM CDT | Special Weather Statement | MPX | Wright | 33 min |
| Jul 28, 8:55 PM CDT | Special Weather Statement | MPX | McLeod, Meeker, Renville, Sibley | 35 min |
| Jul 28, 9:02 PM CDT | Areal Flood Warning | MPX | Stevens | 19 hr |
| Jul 28, 9:06 PM CDT | Special Weather Statement | MPX | Anoka, Wright | 24 min |
| Jul 28, 9:13 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, McLeod, Sibley, Wright | 47 min |
| Jul 28, 9:29 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey, Washington | 31 min |
| Jul 28, 9:30 PM CDT | Special Weather Statement | MPX | Hennepin, Ramsey | 2 hr |
| Jul 28, 9:39 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Carver, Dakota, Hennepin, Ramsey, Scott and 2 more | 51 min |
| Jul 28, 10:03 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Rice, Steele, Waseca | 42 min |
| Jul 28, 10:16 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice | 44 min |
| Jul 28, 10:35 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 40 min |
| Jul 28, 10:44 PM CDT | Special Weather Statement | MPX | Faribault | 31 min |
| Jul 28, 10:59 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue, Rice | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.